Alert archive / Mississippi / Flash Flood Warnings in 2002

Flash Flood Warning 60, NWS Memphis, TN

October 10, 2002Benton County, Marshall County, Mississippi; Fayette County, Hardeman County, Tennessee

NWS Memphis, TN issued this flash flood warning at Oct 10, 2002, 9:01 AM CDT for Benton County, Marshall County, Mississippi; Fayette County, Hardeman County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2002, 9:01 AM CDT (14:01 UTC)
Expired
Oct 10, 2002, 12:00 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Benton County, MS, Marshall County, MS, Fayette County, TN, Hardeman County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.0 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 101401
FFWMEM
MSC009-093-TNC047-069-101700-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
858 AM CDT THU OCT 10 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN NORTHEAST MISSISSIPPI
  MARSHALL COUNTY IN NORTHWEST MISSISSIPPI
  FAYETTE COUNTY IN SOUTHWEST TENNESSEE
  HARDEMAN COUNTY IN SOUTHWEST TENNESSEE

* UNTIL NOON CDT.

* AT 855 AM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN WITH THREE 
HOUR ESTIMATES OF 2 TO 3 INCHES OF RAIN HAS FALLEN. ADDITIONAL HEAVY 
RAIN WILL FALL OVER THE WARNING AREA.

* CITIES AFFECTED THROUGH NOON CDT INCLUDE...
  WHITEVILLE...SOMERVILLE...LA GRANGE...CLOVERPORT...BOLIVAR...
  SLAYDEN...RED BANKS...MT PLEASANT...MICHIGAN CITY...MARIANNA...
  LAMAR...HOLLY SPRINGS...GRAVESTOWN...CANAAN

.A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT ATTEMPT TO CROSS FLOODED
ROADWAYS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3542 8884 3465 8911 3461 8966 3537 8966

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 4:05 AM CDT, 4 hours 56 minutes earlier.

Area forecast discussion, Oct 10, 4:05 AM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE MEMPHIS TN
405 AM CDT THU OCT 10 2002

AN UPPER LEVEL SHORT WAVE OVER THE SOUTHERN PLAINS WILL MOVE SLOWLY
EASTWARD ACROSS THE LOWER MISSISSIPPI VALLEY THROUGH FRIDAY. IN THE
MEANTIME ZONAL FLOW WILL DOMINATE THE NORTHERN HALF OF THE NATION
UNTIL A POLAR LOW DROPS DOWN OUT OF WESTERN CANADA INTO THE NORTHERN
ROCKYS LATE FRIDAY. AT THE SURFACE OVERRUNNING RAINS ASSOCIATED WITH
A LOW PRESSURE TROF WILL CONTINUE OVER THE LOWER MISSISSIPPI VALLEY
INCLUDING THE MID SOUTH TODAY THEN SHIFT EASTWARD TONIGHT. WEAK
HIGH PRESSURE BEHIND THE TROF WILL BRING DRIER BUT MILD WEATHER TO
THE MID SOUTH TONIGHT THROUGH SATURDAY. A COLD FRONT WILL APPROACH
FROM THE NORTHWEST SATURDAY AND CAUSE A CHANCE OF THUNDERSTORMS
ACROSS THE REGION AS IT MOVES THROUGH SATURDAY NIGHT. CHILLY WEATHER
WILL FOLLOW THE FRONT SUNDAY AND CONTINUE FOR MOST OF NEXT WEEK.

.MEG...NONE.
Hazardous weather outlook, Oct 10, 4:42 AM CDT, 4 hours 19 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-110900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
442 AM CDT THU OCT 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

RAIN WILL OCCUR OVER THE MID SOUTH TODAY WITH PERIODS OF HEAVY RAIN
MAINLY THIS MORNING. HOWEVER NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JCL

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 1:23 AM CDTFlash Flood WarningMEGDeSoto3 hr
Oct 10, 4:03 AM CDTFlash Flood WarningMEGDeSoto3 hr
Oct 10, 7:01 AM CDTFlash Flood WarningMEGMarshall119 min
Oct 10, 11:15 AM CDTFlash Flood WarningMEGLafayette2 hr
Oct 10, 10:32 AM CDTFlash Flood WarningMEGMadison118 min
Oct 10, 10:57 AM CDTFlash Flood WarningMEGChester3 hr

Nearby

Flash Flood Warnings in Mississippi, 2002Flash Flood Warnings in Tennessee, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.